Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 163, NWS Nashville, TN

August 30, 2020Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 30, 2020, 5:23 PM CDT for Robertson County, Sumner County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2020, 5:23 PM CDT (22:23 UTC)
Expired
Aug 30, 2020, 6:00 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:19 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 30, 2:19 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
219 PM CDT Sun Aug 30 2020

.DISCUSSION...

Weak SFC front holding position along our northern border, extending
back down into central AR. Moisture remains deep ahead, and a weak
upper impulse is just upstream. While most activity did fall off,
it is expected to redevelop well into the evening as this upper energy
passes. And we are looking at very similar conditions on Mon as
well. Upper flow remains weak which will help keep our frontal
boundary/deep moisture in the immediate vicinity. Additionally,
another upper wave will pass early in the day. Again, expect
scattered-numerous showers/storms. SVR parameters remainder of
today and Mon look to remain low-end...but a strong storm or two
definitely in the picture.

Behind this upper wave/trough we look to get some deep-layer
drying Mon night, but that will be short-lived as moisture
quickly deepens once again Tues morning. Our frontal boundary will
make a move northeast as upper flow shifts more southwest and a
weak SFC low crosses the upper mid-west. This however will leave
another cold front to our northwest early Wed. Our upper flow will
remain southwest into the end of the week as a fairly sharp
trough moves across plains. This upper trough will weaken but
eventually move over the mid-state late Fri/early Sat...bringing
this cold front across us Fri and well south by early Sat. This
looks to continue our string of scattered-numerous showers/storms
Tue-Thu, especially in the afternoon and evening when heating
boosts our instability. Overall however, SVR storms chances again
look low. But strong storms do remain very much a good possibility.

On Fri, storm chances will remain as the front passes, but then ramp
down Fri night and Sat behind this boundary. We should also feel a
noticable difference as humidity drops as well. This front is
expected to make down to near the coast but moisture/showers may
already work back into the picture later Sun. And by early Mon,
models hinting at another front already on our doorstep.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions are expected early this afternoon before another
round of TSRA with MVFR conditions develops and spreads across
airports from west to east in the late afternoon hours. Conditions
are anticipated to improve back to VFR this evening but VCSH and
MVFR visibility look to impact CKV/CSV late tonight. Light
easterly winds today will become light southerly on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  87  72  88  74 /  70  60  40  70  50
Clarksville    69  85  70  84  71 /  50  40  50  80  60
Crossville     67  80  67  83  69 /  70  70  30  50  30
Columbia       71  86  72  87  73 /  70  70  40  70  40
Lawrenceburg   71  85  71  87  72 /  70  70  40  70  30
Waverly        70  85  70  85  71 /  60  50  50  80  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......07
AVIATION........Shamburger
Hazardous weather outlook, Aug 30, 5:05 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Sun Aug 30 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-311015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Clusters of showers and thunderstorms will move across Middle
Tennessee today, and especially tonight. Some thunderstorms will be
strong with heavy downpours and gusty winds. A couple of the storms
could briefly reach severe levels with damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread severe weather is not expected, but a few storms could be
strong each day Monday through Friday. The strongest storms are
expected in the afternoon and evening hours with locally heavy
downpours and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter should relay any information about observed severe weather or
flooding to the NWS while following all local, state, and CDC
guidelines.

13

In the hours before

Special weather statement, Aug 30, 2:47 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
247 PM CDT Sun Aug 30 2020

TNZ093-094-302015-
Lawrence TN-Wayne TN-
247 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND SOUTHERN
LAWRENCE COUNTIES UNTIL 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretto, or 17 miles southwest of Lawrenceburg, moving east at 25
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Leoma, Westpoint and Iron City.

LAT...LON 3500 8766 3510 8765 3522 8729 3500 8723
TIME...MOT...LOC 1947Z 259DEG 26KT 3505 8752

21
Special weather statement, Aug 30, 3:43 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
343 PM CDT Sun Aug 30 2020

TNZ005-023-024-302130-
Stewart TN-Humphreys TN-Houston TN-
343 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STEWART...WESTERN
HOUSTON AND NORTH CENTRAL HUMPHREYS COUNTIES UNTIL 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Springville, or 13 miles north of Camden, moving east
at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Erin, Tennessee Ridge and Houston County Airport.

LAT...LON 3639 8769 3613 8767 3616 8792 3617 8792
      3618 8793 3621 8794 3622 8795 3624 8795
      3626 8794 3632 8796
TIME...MOT...LOC 2043Z 265DEG 22KT 3624 8798

21
Special weather statement, Aug 30, 4:30 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
430 PM CDT Sun Aug 30 2020

TNZ025-026-302215-
Dickson TN-Cheatham TN-
430 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKSON AND CENTRAL
CHEATHAM COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of White Bluff, or 12 miles west of Ashland City, moving
east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Ashland City, Charlotte and Cheatham Dam.

LAT...LON 3637 8705 3616 8703 3618 8736 3632 8737
      3632 8731 3631 8730 3633 8728
TIME...MOT...LOC 2129Z 264DEG 23KT 3624 8727

21
Special weather statement, Aug 30, 5:06 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
506 PM CDT Sun Aug 30 2020

TNZ007-008-302245-
Robertson TN-Sumner TN-
506 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMNER AND
NORTHEASTERN ROBERTSON COUNTIES UNTIL 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or 8 miles northeast of Springfield, moving east at 20
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Cross Plains, Orlinda and Mitchellville.

This includes Interstate 65 between mile markers 110 and 120.

LAT...LON 3663 8657 3665 8652 3648 8653 3651 8683
      3665 8683 3665 8659
TIME...MOT...LOC 2206Z 266DEG 16KT 3657 8676

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:47 PM CDTSpecial Weather StatementOHXLawrence28 min
Aug 30, 3:43 PM CDTSpecial Weather StatementOHXHouston47 min
Aug 30, 4:30 PM CDTSpecial Weather StatementOHXCheatham45 min
Aug 30, 5:06 PM CDTSpecial Weather StatementOHXRobertson39 min
Aug 30, 6:43 PM CDTSpecial Weather StatementOHXCoffee47 min
Aug 30, 6:50 PM CDTSpecial Weather StatementOHXMacon40 min
Aug 30, 6:57 PM CDTSpecial Weather StatementOHXCoffee33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.